A large number of non-steroidal drugs may trigger drug-induced glaucoma. It is important to identify a patient who is at high risk for drug-induced glaucoma in order to avoid this complication.
Risk factors for drug-induced glaucoma associated with a non-steroidal drug:
(1) narrow iridocorneal angle
(2) ethnic group thatis more likely to have a narrow iridocorneal angle (Asian, other)
(3) family history of glaucoma
(4) hyperopic (far-sighted)
(5) glaucoma or other risk factors for glaucoma
A patient at risk for drug-induced glaucoma should undergo an ophthalmic examination prior to starting on a non-steroidal drug associated with glaucoma.
If a narrow ididocorneal angle is identified then laser iridotomy should be considered as a prophylactic procedure.
Any patient started on a non-steroidal drug associated with drug-induced glaucoma should be monitored for signs of glaucoma. The patient should be instructed to contact the physician immediately if any signs or symptoms suggestive of glaucoma are experienced.
To read more or access our algorithms and calculators, please log in or register.